Advertisement

Israel Journal of Mathematics

, Volume 156, Issue 1, pp 255–283 | Cite as

The subgaussian constant and concentration inequalities

  • S. G. Bobkov
  • C. Houdré
  • P. Tetali
Article

Abstract

We study concentration inequalities for Lipschitz functions on graphs by estimating the optimal constant in exponential moments of subgaussian type. This is illustrated on various graphs and related to various graph constants. We also settle, in the affirmative, a question of Talagrand on a deviation inequality for the discrete cube.

Keywords

Lipschitz Function Isoperimetric Inequality Logarithmic Sobolev Inequality Isoperimetric Problem Expander Graph 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    [A-B-S] N. Alon, R. Boppana and J. Spencer,An asymptotic isoperimetric inequality, Geometric and Functional Analysis8 (1998), 411–436.MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    [A-M-S] S. Aida, T. Masuda and I. Shigekawa,Logarithmic Sobolev inequalities and exponential integrability, Journal of Functional Analysis126 (1994), 83–101.MATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    [A-M] D. Amir and V. D. Milman,Unconditional and symmetric sets in n-dimensional normed spaces, Israel Journal of Mathematics37 (1980), 3–20.MATHMathSciNetGoogle Scholar
  4. [4]
    [B] S. G. Bobkov,On deviations from medians, Manuscript (1998)Google Scholar
  5. [5]
    [B-G] S. G. Bobkov and F. Götze,Exponential integrability and transportation cost related to logarithmic transportation inequalities, Journal of Functional Analysis163 (1999), 1–28.MATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    [B-H1] S. G. Bobkov and C. Houdré,Variance of Lipschitz functions and an isoperimetric problem for a class of product measures, Bernoulli2 (1996), 249–255.MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    [B-H2] S. G. Bobkov and C. Houdré,Characterization of Gaussian measures in terms of the isoperimetric properties of half-spaces, Zap. Nauchn. Semin. S.-Petersburg. Otdel. Mat. Inst. im. V.A. Steklova RAN228 (1996) 31–38 (in Russian). English translation: Journal of Mathematical Sciences (New York)93 (1999), 270–275.Google Scholar
  8. [8]
    [BHT] S. G. Bobkov, C. Houdré and P. Tetali,The subguassian constant and concentration inaqualities, Expanded version available at http://www.math.gatech.edu/~tetali/PUBLIS/BHT_SUB_full.texGoogle Scholar
  9. [9]
    [B-L] S. G. Bobkov and M. Ledoux,Poincaré's inequalities and Talagrand's concentration phenomenon for the exponential distribution, Probability Theory and Related Fields107 (1997), 383–400.MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    [B-L1] B. Bollobás and I. Leader,An isoperimetric inequality on the discrete torus, SIAM Journal on Discrete Mathematics3 (1990), 32–37.MATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    [B-L2] B. Bollobás and I. Leader,Compressions and isoperimetric inequalities, Journal of Combinatorial Theory (Series A)56 (1991), 47–62.MATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    [B-L3] B. Bollobás and I. Leader,Isoperimetric inequalities and fractional set systems, Journal of Combinatorial Theory (Series A)56 (1991), 63–74.MATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    [D-SC] P. Diaconis and L. Saloff-Coste,Logarithmic Sobolev inequalities for finite Markov chains, The Annals of Applied Probability6 (1996), 695–750.MATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    [Ha1] L. H. Harper,Optimal numberings and isoperimetric problems on graphs, Journal of Combinatorial Theory1 (1966), 385–393.MATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    [Ha2] L. H. Harper,On an isoperimetric problem for Hamming graphs., Proceedings of the Conference on Optimal Discrete Structures and Algorithms—ODSA '97 (Rostock), Discrete and Applied Mathematics95 (1999), no. 1-3, 285–309.MATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    W. Hoeffding,Probability inequalities for sums of bounded random variables, Journal of the American Statistical Association58 (1963), 13–30.MATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    C. Houdré,Mixed and isoperimetric estimates on the Log-Sobolev constants of graphs and Markov chains, Combinatorica21 (2001), 489–513.MATHCrossRefMathSciNetGoogle Scholar
  18. [18]
    [H-T] C. Houdré and P. Tetali,Concentration of measure for products of Markov kernels via functional inequalities, Combinatorics, Probability and Computing10 (2001), 1–28.MATHMathSciNetGoogle Scholar
  19. [19]
    [J-S] K. Jogdeo and S. M. Samuels,Monotone convergence of binomial probabilities and a generalization of Ramanujan's equation, American Mathematical Society39 (1968), 1191–1195.Google Scholar
  20. [20]
    [K] V. M. Karakhanyan,A discrete isoperimetric problem on a multidimensional torus. (Russian), Akademii Nauk Armyan. SSR Doklady74 (1982), 61–65.MATHMathSciNetGoogle Scholar
  21. [21]
    [L] M. Ledoux,Concentration of measure and logarithmic Sobolev inequalities, Séminaire de Probabilités, XXXIII Lecture Notes in Mathematics1709, Springer, Berlin, 1999, pp. 120–216.MATHGoogle Scholar
  22. [22]
    [M] B. Maurey,Construction de suites symétriques, Comptes Rendus de l'Académie des Sciences, Paris, Série A-B288 (1979), A679–681.MathSciNetGoogle Scholar
  23. [23]
    [McD] C. McDiarmid,On the method of bounded differences, inSurveys in Combinatorics, London Mathematicsl Society Lecture Notes, Vol. 141, Cambridge University Press, 1989, pp. 148–188.Google Scholar
  24. [24]
    [M-S] V. D. Milman and G. Schechtman,Asymptotic theory of finite dimensional normed spaces, Lecture Notes in Mathematics1200, Springer, Berlin, 1986.MATHGoogle Scholar
  25. [25]
    [P] G. Pisier,Probabilistic methods in the geometry of Banach spaces, inProbability and Analysis, Varenna (Italy) 1985, Lecture Notes in Mathematics1206, Springer, Berlin, 1986, pp. 167–241.Google Scholar
  26. [26]
    [R] O. Riordan,An ordering on the even discrete torus, SIAM Journal on Discrete Mathematics11 (1998), 110–127.MATHCrossRefMathSciNetGoogle Scholar
  27. [27]
    [S] L. Saloff-Coste,Lectures on finite Markov chains, Ecole d'Eté de Probabilités de St-Flour (1996), Lecture Notes in Mathematics1665, Springer, Berlin, 1997, pp. 301–413.Google Scholar
  28. [28]
    [S-T] M. Sammer and P. Tetali,Concentration on the discrete torus using transportation, submitted (2005).Google Scholar
  29. [29]
    [Sc] G. Schechtman,Lévy type inequalities for a class of metric spaces, inMartingale Theory in Harmonic Analysis and Banach Spaces, Lecture Notes in Mathematics939, Springer-Verlag, Berlin, 1981, pp. 211–215.CrossRefGoogle Scholar
  30. [30]
    [St] S. Stoyanov,Isoperimetric and Related Constants for Graphs and Markov chains, Ph.D. thesis, Georgia Institute of Technology, 2001.Google Scholar
  31. [31]
    [Ta1] M. Talagrand,Concentration of measure and isoperimetric inequalities in product spaces, Publications Mathématiques de l'Institut des Hautes Études Scientifiques81 (1995), 73–205.MATHCrossRefMathSciNetGoogle Scholar
  32. [32]
    [Ta2] M. Talagrand,Isoperimetry and integrability of the sum of independent Banach space valued random variables, Annals of Probability17 (1989), 1546–1570.MATHMathSciNetGoogle Scholar

Copyright information

© The Hebrew University Magnes Press 2006

Authors and Affiliations

  • S. G. Bobkov
    • 1
  • C. Houdré
    • 2
    • 3
  • P. Tetali
    • 4
  1. 1.School of MathematicsUniversity of MinnesotaMinneapolisUSA
  2. 2.Laboratoire d'Analyse et de Mathematiques Appliquées CNRS, UMR 8050Université Paris XIICréteil CedexFrance
  3. 3.School of MathematicsGeorgia Institute of TechnologyAtlantaUSA
  4. 4.School of Mathematics and College of ComputingGeorgia Institute of TechnologyAtlantaUSA

Personalised recommendations